North Carolina, 2018Flash Flooding and Hail in North Carolina, July 21 to 22, 2018
July 21 to 22, 2018 · NWS RAH · 12 events in 6 counties and zones
Multiple disturbances rotating around an upper-level low across the Ohio Valley produced multiple clusters of showers and storms across central NC during the late evening and overnight hours. Convection congealed into an MCS-like complex and pushed east during the overnight hours which produced some isolated wind damage and pockets of heavy rainfall which produced flash flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $9,000
- Crop damage
- None recorded
- Events
- 12
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Multiple disturbances rotating around an upper-level low across the Ohio Valley produced multiple clusters of showers and storms across central NC during the late evening and overnight hours. Convection congealed into an MCS-like complex and pushed east during the overnight hours which produced some isolated wind damage and pockets of heavy rainfall which produced flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before the first event at Jul 21, 7:48 PM EST, 44 minutes earlier.
Area forecast discussion, Jul 21, 7:48 PM EST, 44 minutes before
Area Forecast Discussion
National Weather Service Raleigh NC
848 PM EDT Sat Jul 21 2018
.SYNOPSIS...
A mid and upper level low pressure will move SE through the TN
Valley toward the southern Appalachians through Sunday. The upper
trough is forecast to remain just west of our region, bringing a
deep, moist, southerly flow through mid-week.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 330 PM Saturday...
A large mid-level closed low over the southern Great Lakes and Ohio
Valley will set the stage for an unsettled weather pattern during
much of the near, short, and even long term periods. Meanwhile, sfc
low pressure now centered over SE VA and NE NC will move northward
tonight, having little additional impact on our weather.
The main wx story for this evening and overnight will be scattered
to numerous showers and thunderstorms expected to develop to our
west over the mountains during the next few hours, aided by a mid-
level short wave that will rotate eastward around the southern side
of the aforementioned closed low. This thunderstorm activity is
then progged by most CAMs to move east across the western Piedmont
during the evening hours, then across the eastern Piedmont by
midnight, before decreasing in coverage and intensity as it
approaches the Coastal Plain after midnight. Given the timing of
this activity and resulting limited instability over our area, and
best deep layer shear to our south, the expectation at this point is
that most storms should remain below svr criteria; however, an
isolated strong storm with gusty winds can't be entirely ruled out
given the dynamic forcing present with this activity. Lows tonight
around 70.
&&
.SHORT TERM /SUNDAY AND SUNDAY NIGHT/...
As of 330 PM Saturday...
The day should start of quiet with subsidence behind tonight's short
wave and convection. Then as the day progresses and the closed mid-
level low over the Ohio Valley drifts south, we may see another
round of showers and thunderstorms develop to our west over the
mountains and move east into our western zones during the late-day
or evening period. In terms of temperatures, we should see more
sunshine on Sunday compared to today given that the coastal system
will be gone and given aforementioned early-day subsidence over our
area, thus look for highs climbing into the mid to upper 80s.
&&
.LONG TERM /MONDAY THROUGH SATURDAY/...
As of 330 PM Saturday...
A piece of the closed mid-level low is progged to break off and
slowly drift into deep south region, resulting in a long fetch of
deep moist south to southeasterly flow to become established over
central and eastern NC beginning Monday and lingering perhaps into
Wednesday, before the closed low begins to open up and lift toward
the northeast during the late-week period. The end result will be
unsettled, to perhaps wet weather right through the long term
period. Temps during this time will be dependent on whether any
breaks in the rain/clouds happen, so for now, will stay close to
climo, or perhaps a few degrees below climo.
&&
.AVIATION /00Z SUNDAY THROUGH THURSDAY/...
As of 845 PM Saturday...
A strong upper level disturbance will lift newd across the srn
Appalachians and Carolinas tonight, where it will interact with a
surface frontal zone draped at 00Z from near EXX to FAY to PGV. A
weak frontal/surface low and related compact cluster of showers and
storms will likely develop and track newd across cntl NC tonight,
thereby causing initially VFR conditions to become sub-VFR as the
convection moves overhead. Additionally, patches of mainly MVFR
ceilings may develop along and north of the front, including at all
of the cntl NC TAF sites, late tonight and early Sunday. A risk of
an MVFR ceiling will then persist through around 16Z, after which
time cloud bases will have lifted and/or scattered to VFR range.
While scattered showers and storms are expected again Sunday
afternoon and evening, confidence in timing and location precludes
inclusion in the TAFs at this time.
Outlook: Moist and perturbed sly deep layer flow will result in an
above average chance of showers and storms, and late night-early day
sub-VFR ceilings, through the middle of next week.
&&
.RAH WATCHES/WARNINGS/ADVISORIES...
None.
&&
SYNOPSIS...Badgett
NEAR TERM...np
SHORT TERM...np
LONG TERM...np
AVIATION...MWS
Hazardous weather outlook, Jul 21, 8:21 PM EST, 11 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
921 PM EDT Sat Jul 21 2018
NCZ007>011-026>028-230130-
Person-Granville-Vance-Warren-Halifax-Franklin-Nash-Edgecombe-
921 PM EDT Sat Jul 21 2018
This Hazardous Weather Outlook is for central North Carolina.
.DAY ONE...Tonight.
Hazardous weather is not expected.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Periods of showers and thunderstorms are expected to bring locally
heavy rainfall during the work week. The greatest threat for
thunderstorms with heavy rain will be during the afternoon and
evening hours each day.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ021>025-038>043-078-230130-
Forsyth-Guilford-Alamance-Orange-Durham-Davidson-Randolph-Chatham-
Wake-Johnston-Wilson-Wayne-
921 PM EDT Sat Jul 21 2018
This Hazardous Weather Outlook is for central North Carolina.
.DAY ONE...Tonight.
A few strong thunderstorms are possible overnight. The primary
threat is expected to be wind gusts in excess of 50 MPH and periods
of heavy rainfall.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Periods of showers and thunderstorms are expected to bring locally
heavy rainfall during the work week. The greatest threat for
thunderstorms with heavy rain will be during the afternoon and
evening hours each day.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ073>077-083>086-088-089-230130-
Stanly-Montgomery-Moore-Lee-Harnett-Anson-Richmond-Scotland-Hoke-
Cumberland-Sampson-
921 PM EDT Sat Jul 21 2018
This Hazardous Weather Outlook is for central North Carolina.
.DAY ONE...Tonight.
A few strong to locally severe thunderstorms are possible this
evening and overnight. The primary threat is expected to be locally
damaging winds and periods of heavy rainfall.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Periods of showers and thunderstorms are expected to bring locally
heavy rainfall during the work week. The greatest threat for
thunderstorms with heavy rain will be during the afternoon and
evening hours each day.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jul 21, 8:11 PM EST, 21 minutes before
Special Weather Statement
National Weather Service Raleigh NC
911 PM EDT SAT JUL 21 2018
NCZ075-084>086-220215-
Scotland NC-Richmond NC-Hoke NC-Moore NC-
911 PM EDT SAT JUL 21 2018
...A CLUSTER OF THUNDERSTORMS WITH STRONG WIND GUSTS AND SMALL HAIL
WILL AFFECT SOUTHERN MOORE... NORTHEASTERN SCOTLAND...CENTRAL
RICHMOND AND HOKE COUNTIES UNTIL 1015 PM EDT...
At 909 PM EDT, Doppler radar was tracking a cluster of strong
thunderstorms along a line extending from 9 miles north of
Rockingham to near Hoffman. Movement was east northeast at 15 mph.
Wind gusts up to 45 or 50 mph and pea-sized hail will be possible
with these storms.
Locations impacted include...
Southern Pines, Rockingham, Raeford, Pinehurst, Aberdeen, Hoffman,
Pinebluff, Ellerbe, Foxfire and Norman.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts of this
magnitude are capable of producing tree damage, including isolated
instances of knocking down small or weakened trees. Unsecured, light
outdoor objects may also blow around.
&&
LAT...LON 3502 7989 3504 7988 3507 7991 3510 7991
3518 7973 3518 7968 3516 7964 3516 7962
3517 7962 3520 7966 3522 7922 3516 7910
3513 7911 3493 7906 3492 7908 3488 7960
TIME...MOT...LOC 0109Z 255DEG 15KT 3506 7983 3499 7954
26Event by event
9 thunderstorm wind, 2 flash flood, 1 hail. Local standard time, as filed.
Thunderstorm Wind, Richmond
- When
- July 21, 8:32 PM EST
- Where
- Richmond County, 1.04 mi E of Ellerbe
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- 911 Call Center
- Coordinates
- 35.071, -79.762
A power-line was reported down across Page Street.
Thunderstorm Wind, Moore
- When
- July 21, 8:40 PM EST
- Where
- Moore County, 0.56 mi E of Garren Hill
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 35.180, -79.510
One tree was blown down along Foxfire Road.
Thunderstorm Wind, Guilford
- When
- July 21, 9:05 PM EST
- Where
- Guilford County, 2.78 mi NW of Oak Ridge Arpt
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 36.229, -80.035
One tree was reported down on Coldwater Road, near U.S. Highway 158.
Thunderstorm Wind, Guilford
- When
- July 21, 9:13 PM EST
- Where
- Guilford County, 2.58 mi SSW of Summerfield
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 36.165, -79.916
One tree was reported down on Stanely Huff Road, near Deer Meadow Lane.
Hail, Harnett
- When
- July 21, 9:20 PM EST
- Where
- Harnett County, 1.37 mi NNE of Spout Spgs
- Measured
- 1 in hail
- Reported by
- Other Federal Agency
- Coordinates
- 35.288, -79.059
Dime to quarter size hail was reported along Buffalo Lake Road, near Carolina Lakes Road.
Thunderstorm Wind, Harnett
- When
- July 21, 10:06 PM EST
- Where
- Harnett County, 2.5 mi N of Angier
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 35.536, -78.750
Trees were reported down along Kennebec Church Road.
Thunderstorm Wind, Wake
- When
- July 21, 10:23 PM EST
- Where
- Wake County, 3.3 mi SE of South Raleigh Arpt
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- CoCoRaHS
- Coordinates
- 35.585, -78.660
Multiple trees were blown down near NC Highway 42.
Thunderstorm Wind, Wake
- When
- July 21, 10:28 PM EST
- Where
- Wake County, 1.31 mi SW of Williams Xrds
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 35.637, -78.687
One tree was reported down near the intersection of Fanny Brown Road and Banks Road.
Thunderstorm Wind, Johnston
- When
- July 21, 10:50 PM EST
- Where
- Johnston County, 1.09 mi E of Clayton
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Department of Highways
- Coordinates
- 35.652, -78.451
One tree was blown down near the intersection of Washington and Wall Streets.
Thunderstorm Wind, Harnett
- When
- July 22, 12:40 AM EST
- Where
- Harnett County, 0.69 mi S of Coats
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $8,000
- Reported by
- Emergency Manager
- Coordinates
- 35.410, -78.680
Multiple trees reported down near Coats. Minor damage to a structure was reported on Brick Mill Road. Monetary damages unknown.
Flash Flood, Johnston
- When
- July 22, 5:20 AM EST to 7:29 AM EST
- Where
- Johnston County, 4.38 mi SSE of Emit to 4.2 mi SSE of Emit
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 35.669, -78.251
Flash flooding was reported at the intersection of NC Highway 42 and NC Highway 39.
Flash Flood, Harnett
- When
- July 22, 5:29 AM EST to 7:30 AM EST
- Where
- Harnett County, 3.43 mi NE of Dunn to 3.34 mi NE of Dunn
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 35.352, -78.574
US 301 N at Bryan McLamb Lane closed due to flooding.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Georgia, July 21, 2018$11 million · 2.5 in hail · 24 events
- Rip Current in North Carolina, July 21, 20181 death · 1 event
- Flash Flooding and Hail in Georgia, July 21, 20183 injured · $914,000 · 1 in hail · 27 events
- Hail and Damaging Winds in Georgia, July 21 to 22, 2018$337,000 · 1.75 in hail · 63 events
- Flash Flood and Hail in Florida, July 21 to 22, 2018$166,000 · 1 in hail · 63 events
- Damaging Wind in Nevada, July 21, 2018$3.0 million · 1 event
- Flash Flood in Michigan, July 21, 2018$1.0 million · 1 event
- Flash Flooding and Flooding in Virginia, July 21 to 22, 201844 events
- Hail and Damaging Winds in South Carolina, July 21, 2018$50,000 · 1.75 in hail · 10 events
- Hail and Damaging Winds in Alabama, July 21 to 22, 2018$19,000 · 1 in hail · 22 events
- Flash Flooding and Flooding in Maryland, July 21 to 23, 201830 events
- Hail and Damaging Winds in Montana, July 21, 20182 in hail · 26 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 776173, 776177, 776181, 776184, 776189, 776191, 776195, 776196, 776197, 776211, 776202, 776209.